Alert archive / Minnesota / Tornado Warnings in 2025
Tornado Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 18, 2025, 10:39 PM CDT for Cottonwood County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2025, 10:39 PM CDT (03:39 UTC)
- Expired
- Jul 18, 2025, 11:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 8:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
422
WFUS53 KFSD 190339
TORFSD
MNC033-190415-
/O.NEW.KFSD.TO.W.0006.250719T0339Z-250719T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
1039 PM CDT Fri Jul 18 2025
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Northwestern Cottonwood County in southwestern Minnesota...
* Until 1115 PM CDT.
* At 1038 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Lamberton, or 24 miles northeast of
Slayton, moving southeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Cottonwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4405 9528 4420 9544 4420 9540 4419 9519
4414 9510
TIME...MOT...LOC 0338Z 310DEG 19KT 4420 9535
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
IG1 follow-up statement
108
WWUS53 KFSD 190400
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1100 PM CDT Fri Jul 18 2025
MNC033-190415-
/O.CON.KFSD.TO.W.0006.000000T0000Z-250719T0415Z/
Cottonwood MN-
1100 PM CDT Fri Jul 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTH
CENTRAL COTTONWOOD COUNTY...
At 1100 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Jeffers, or 19 miles north of Windom, moving
southeast at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Cottonwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4405 9528 4420 9539 4420 9536 4419 9523
4414 9510
TIME...MOT...LOC 0400Z 325DEG 12KT 4413 9527
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
IGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 18, 5:56 PM CDT, 4 hours 43 minutes earlier. Its key messages:
- Strong to severe storms are possible this evening and night. Storms look to develop along and north of Highway 14 late this afternoon. Initial storms track southeast, with renewed development near I-90 late in the evening.
- Large hail up to 2 inches, damaging winds to 70 mph, a brief tornado, and brief locally heavy rainfall are all possible. Storms look to exit the area by 3-4 am.
- Saturday looks to be a mostly dry day with low risk (20%) for thunderstorms near the Missouri River/Highway 20 late in the day.
- Additional convection develops Sunday night into Monday and slide east, some of which could be strong to severe.
- An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. Machine learning guidance suggests that the storms could be strong to severe.
Area forecast discussion, Jul 18, 5:56 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 556 PM CDT Fri Jul 18 2025 .KEY MESSAGES... - Strong to severe storms are possible this evening and night. Storms look to develop along and north of Highway 14 late this afternoon. Initial storms track southeast, with renewed development near I-90 late in the evening. - Large hail up to 2 inches, damaging winds to 70 mph, a brief tornado, and brief locally heavy rainfall are all possible. Storms look to exit the area by 3-4 am. - Saturday looks to be a mostly dry day with low risk (20%) for thunderstorms near the Missouri River/Highway 20 late in the day. - Additional convection develops Sunday night into Monday and slide east, some of which could be strong to severe. - An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. Machine learning guidance suggests that the storms could be strong to severe. && .DISCUSSION... Issued at 211 PM CDT Fri Jul 18 2025 THIS AFTERNOON: We're continuing to see mid-lvl ACCAS drift through the region at mid-afternoon as 850:700 mb winds remain veered to the southwest. Satellite and surface observations show a surface low west of Valentine with an elongated frontal boundary lifting northward through central South Dakota and then curving eastward just north of Highway 14. Stable stratus layer continues to indicate fairly widespread stability through the region, with narrow corridor of lower stability forming along the Highway 14 corridor near surface boundary. 30 knot surface gusts into this boundary are serving to enhance low-lvl convergence and should further destabilize the atmosphere by 5pm. Aloft, forcing mechanisms have been more difficult to pickup, but WV showing clear shortwave leaving eastern Montana and moving into northwestern SODAK this afternoon. This wave should help develop convection late this afternoon or early evening. FRIDAY EARLY EVENING and NIGHT: A modestly unstable environment remains in place south of the aforementioned boundary, with expectations of 1500 to 2500 J/KG MLCAPE forming through the evening. A stubborn EML will remain problematic and may delay development further south towards I-90 towards the late evening hours. While there has been considerable bouncing around of CAMs today, a few more consistent signals for convective development near or north of Highway 14 late this afternoon continue, focusing at the apex of increases surface and deep moisture convergence. Eventual storms will be shifting east and southeast along the edge of the EML into western and southwestern Minnesota into early/mid evening. Effective shear of 40 to 45 knots (especially mid-upper column) should support a few rotating supercells capable of golf ball or larger hail. As the evening progresses onward, additional development may begin to form near the I-90 corridor in the 8-10pm timeframe as low-lvl flow begins to increase. While hail will be the primary risk in convection through midnight, modest cold pool development along with intrusion of mid-lvl dry air could force convection towards a wind risk as storms form deeper into the night and shift into southern South Dakota and Iowa. One aspect of this event we'll have to monitor is the eventual ramp-up of low-lvl flow and rapidly increasing 0-1km helicity, especially as the boundary layer remains mostly mixed and LCLs stay low deep into the night along and south of I-90. This could increase the tornadic risk towards late evening and early overnight. Convection will drift southeast and should exit by 3am. SATURDAY: High pressure sinks into the region early Saturday, likely allowing stratus to develop and patchy fog through mid-morning. Convective chances may begin to redevelop by mid-late afternoon Saturday, with MLCAPE plots suggesting the greatest potential along and south of the Missouri River and Highway 20 areas. Increasing mid-lvl flow and approaching vorticity could spell some increased severe weather risks from late afternoon through mid-evening. SUNDAY: Mid-lvl heights increase early Sunday, which should keep convection in the West River areas through most of Sunday. Further east, high pressure will keep conditions cooler. Nocturnal convection risks increase late Sunday night into Monday as the LLJ increases and a mid-lvl shortwave moves through the Plains. A low (marginal) risk of severe storms will be possible. MONDAY-FRIDAY: The pattern through most of next week remains highly unsettled with a building, but flat mid-lvl ridge moving over the Central CONUS. This typical mid-Summer MCS pattern should bring both warmer temperatures but also surging surface dew points. Multiple days of severe weather risks may be upon us next weeks, mostly focused late in the evening and through the overnight hours. Regarding dew points, it's most likely the case that NBM dew points are too low given vegetation growth, recent rainfall, and moisture convergence. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 542 PM CDT Fri Jul 18 2025 No significant changes from the previous TAFs. A mix of VFR and MVFR ceilings remain in place this afternoon. Isolated to scattered showers continue across the area late this afternoon. Beginning to see convection fire near and north of US Hwy 14 (with the strongest cell at the time of this discussion near KATY). Expect convection to continue to develop this evening and move southeast, with additional development near I-90 later tonight. Confidence in timing/spread of convection remains low as CAMs continue to handle current development poorly. Storms could be strong to severe with all modes possible. Otherwise, guidance continues to show stratus and/or fog developing after storms roll through tonight, leading to MVFR to IFR or lower conditions. Improvement is expected through the late morning and early afternoon hours. Isolated to scattered showers and storms may develop once again tomorrow afternoon, with the greatest chances south of I-90 and toward US Hwy 20. Will omit from KSUX for now given low chances and low confidence. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...Dux AVIATION...SG
Hazardous weather outlook, Jul 18, 4:10 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 410 PM CDT Fri Jul 18 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-192115- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 410 PM CDT Fri Jul 18 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Strong to severe storms return to the area this evening and tonight. Storms look to develop along and north of US Highway 14 and push southeastward during this period of time. Additional storms are expected to develop near I-90 late this evening. Large hail up to 2 inches in diameter, damaging winds to 70 mph, a brief tornado, and locally heavy rainfall are all possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional chances for showers and storms are possible over the weekend with the highest chances (30-40%) coming Saturday night and again Sunday night. No break in shower and storm chances through the entirety of next week. Details remain uncertain so continue to check the latest forecast for the most up to date information. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 18, 9:29 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
929 PM CDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM Flash Flood Marshall 44.45N 95.79W
07/18/2025 Lyon MN Emergency Mngr
Report of numerous roads flooding around
Marshall.
&&
KWLocal storm report, Jul 18, 10:23 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1023 PM CDT Fri Jul 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Hail Marshall 44.45N 95.78W
07/18/2025 M0.88 Inch Lyon MN Trained Spotter
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:05 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 25 min |
| Jul 18, 9:16 PM CDT | Flash Flood Warning | FSD | Lincoln, Lyon | 5 hr |
| Jul 18, 9:27 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray | 48 min |
| Jul 18, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 62 min |
| Jul 18, 11:11 PM CDT | Tornado Warning | FSD | Cottonwood | 49 min |
| Jul 18, 11:51 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 24 min |
| Jul 19, 1:56 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 49 min |
Nearby
Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.